Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Wilmington, NC

August 12, 2004Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 12, 2004, 1:03 PM EDT for Williamsburg County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 1:03 PM EDT (17:03 UTC)
Expired
Aug 12, 2004, 2:00 PM EDT
In force
57 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 11:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3311 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3311 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 121703
SVRILM
SCC089-121800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
102 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 200 PM EDT

* AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TRIO...OR 10 MILES EAST OF ST. STEPHEN...AND
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KINGSTREE AROUND 115 PM...
   HEBRON CROSSROADS AROUND 125 PM...
   CADES AROUND 130 PM...
   NESMITH AROUND 145 PM...
   HENRY AROUND 150 PM...
   HEMINGWAY AROUND 200 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3372 7997 3377 7998 3387 7988 3387 7984
      3380 7972 3381 7964 3378 7953 3378 7943
      3382 7938 3380 7933 3378 7932 3368 7942
      3358 7943 3346 7958 3331 7968 3332 7974
      3350 7996 3351 8009

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:02 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 12, 11:02 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE WILMINGTON NC
1102 AM EDT THU AUG 12 2004

.SHORT TERM (TODAY)...
NOT PLANNING ZONE UPDATE THIS MORNING. SHOWERS AND THUNDERSTORMS
OVER THE CWA THIS MORNING WILL INCREASE IN NUMBER LATER TODAY INTO
TONIGHT...COVERED BY LIKELY POPS. ALTHOUGH THE REMAINS OF BONNIE ARE
EXPECTED TO PASS INLAND OF THE ILM CWA...SHOWERS AND THUNDERSTORMS
ALONG THE PERIPHERY OF BONNIE WILL CAUSE PRECIP OVER THE CWA
TONIGHT.

&&

.MARINE...
SE SWELL CONTINUES TO AFFECT THE COASTAL WATERS WITH 9 SECOND
PERIODS BEING INDICATED AT THE BUOYS. GOOD AREA OF SHOWERS AND
THUNDERSTORMS ALREADY MOVING ACROSS THE AREA.

CURRENT FORECAST ON TARGET AND LITTLE CHANGES WERE NEEDED OTHER THAN
TO BUMP SEAS UP SLIGHTLY.

SMALL CRAFT ADVISORIES MAY STILL BE NECESSARY FOR THE OVERNIGHT
HOURS...WILL BE A SHORT TERM MARGINAL EVENT.

&&

.AVIATION...
 SCATTERED CONVECTION WILL BE THE RULE THIS AFTERNOON WITH GOOD
MOISTURE LEVELS AND TROUGH JUST TO THE WEST. REMNANTS OF BONNIE MOVE
IN TONIGHT...BETWEEN 02-08Z. NOT MUCH IN THE WAY OF WINDS...PERHAPS
GUSTS OVER 20KT IN HEAVY SHOWERS AND 1000 FT CEILINGS. CONDITIONS
WILL BE WORSE OVER FLO AS CENTER OF BONNIE WILL LIKELY PASS WEST OF
OUR AREA. CONDITIONS WILL IMPROVE RAPIDLY BY 10Z...BUT MAY STILL
HAVE A MVFR CEILING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

MARINE...RJD
AVIATION...HDL
Hazardous weather outlook, Aug 12, 11:20 AM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU AUG 12 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131020-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
1120 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS  WILL CONTINUE ACROSS THE REGION
TODAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS GUSTS
AND A WITH MINOR PONDING ON ROADWAYS TODAY. ISOLATED TORNADOES WILL
BE POSSIBLE...MAINLY DURING THE OVERNIGHT HOURS AS THE REMNANTS OF
BONNIE PASSES WEST OF THE AREA. RAINFALL ACCUMULATIONS ARE EXPECTED
TO BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE CHARLIE IS FORECAST TO MOVE INTO FLORIDA ON FRIDAY NIGHT
AND THEN WEAKEN AS IT CROSSES THE CAROLINAS ON SATURDAY. RAINFALL
FROM CHARLIE MAY BE AROUND 3 INCHES IN SOME AREAS.

THERE IS CONSIDERABLE UNCERTAINTY IN THE FORECAST TRACK OF
CHARLIE...BUT THE RESULT OF THIS RAINY PERIOD IS THE POTENTIAL FOR
LOCAL FLOODING ALONG STREAMS AND PONDING ON ROADWAYS. RIVERS WILL BE
MONITORED FOR FLOOD POTENTIAL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SATURDAY NIGHT.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:41 PM EDTSevere Thunderstorm WarningILMDillon49 min
Aug 12, 1:52 PM EDTSevere Thunderstorm WarningILMHorry53 min
Aug 12, 2:01 PM EDTTornado WarningILMMarlboro29 min
Aug 12, 2:02 PM EDTTornado WarningILMHorry28 min
Aug 12, 2:07 PM EDTTornado WarningILMDillon53 min
Aug 12, 2:32 PM EDTTornado WarningILMHorry43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.